MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121150
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bursitis (4832)
Date of Event 11/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, after undergoing left hip resurfacing (bhr) on (b)(6) 2007 due to degenerative arthritis, the patient presented with an hypertrophic and heavily scarred trochanteric bursa.This event was treated with a revision surgery on (b)(6) 2023, during which conversion to tha was conducted.The resurfacing head was removed and replaced with a 28mm oxinium femoral head in combination with a 56mmx50mm dual mobility liner and a size 4 polarstem femoral component.The 56mm bhr acetabular cup was well-fixed and therefore retained.The patient was then taken to pacu in stable condition.
 
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed due to an hypertrophic and heavily scarred trochanteric bursa.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The clinical root cause could not be determined.However, we cannot rule out the patient¿s history of traumatic injuries, heterotopic bone, extensive scar tissue and ¿increased¿ anteversion as a contributory factors to the patient¿s reported pain.It should be noted that based on the provided referenced values, the patient¿s metal ion levels prior to the revision were within the parameters of the referenced values.The patient impact beyond the reported revision could not be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19411774
Report Number3005975929-2024-00074
Device Sequence Number3240067
Product Code NXT
UDI-Device Identifier03596010502797
UDI-Public03596010502797
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2012
Device Catalogue Number74121150
Device Lot Number71831
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2024
Supplement Date Received by Manufacturer06/19/2024
Initial Report FDA Received Date05/28/2024
Supplement Report FDA Received Date06/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 56MM: 74120156, 72368.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age60 YR
Patient SexMale
Patient Weight99 KG